I go to an opthamologist for plaquenil toxicity monitoring. He's told me it takes years (abeit, probably not 30-40 years:)) for plaquenil to seriously affect your eyes. I've been on it for a year now, and have had no problems other than GI upset when I first started taking it. Of course, you can never be too sure, and if you're not comfortable then by all means ask a doctor about it.
I have been on Plaquenil for over 20 years and have not had any vision problems related to the drug. I do go to the opthamologist 2 to 3 times a year for visual fields; he has told me the plaquenil can cause damage to the retina. If anyone has definately been diagnosed with plaquenil related vision problems, I would like to know what symptoms it caused! It would be helpful to know what to "look" out for!
Well it happened again yesterday. We went on a motorcycle ride with my husband to a friends house. While sitting at the table I had the same arch with scallops in my vision. It only last for about 15 mins. this time. I see my Rheumy on Tuesday. He will think I am a loon but I will ask him to look at my eyes. I am due for a vision exam so I will have them checked soon. When I talk to my Rheumy about side effect that I have he brushes them off so he will probably do the same. I am trying to get an appt. with another Rheumy for a second opinion about my condition. The referral got lost so I had to start over again. OH BOY!
I am having a very stiff day. My daughter and I put up some new drapery yesterday and It turned out to be more diff. than expected. I didn't think we were going to have to build the curtain rod, then use powertools to install the hangers. My wrists aren't functioning very well today. I hate this disease! Sometimes the littliest things can cause some much aggravation.
I have been on a adventure with my hubby so I haven't got back to you'll for a while. I go to my Rheumy this morning. I feel really inflammed and crappy this morning since I tossed and turned more of the night due to pain. I am going to mention my eyes but I also do not believe it is related. I finally got an appt. for a second opinion next week at a local university hospital. I think I have a form of AS. I feel so badly this morning that I just want to cry. My hubby is getting tired of me feeling so badly. I can tell he is very disappointed with me. I know he cares but He makes me feel like I am just another hassle in his already frustrating, stressful life. He has his own business and has had some challenges lately. We are to go on a 700+ mile motorcycle journey next week. We have been planning this for months. I don't know if it is possible considering how I feel today or lately in general. Sorry for the pity party. Needed to vent.
Thanks for the encouragment. I went to the Rheumy today. He looked at my eyes and didn't see anything. He didn't seem at all concerned. If it happens again I will go see my PCP.
My Rhuemy says to up my Pred for 1 week to 20 then wean down again to 10. I have been taking Plaquenil for 1 month and it isn't working so far. I know it can take several months to work. He still doesn't have a DX for me. He says "some kind of autoimmune disease is probably causing my joint inflammation. I don't always have red joints or swelling that he can see so I don't know if he believes me sometimes. I have visually responded to Pred. and he had witnessed redness and swelling when I weaned of it entirely. I did have inflammatory markers in my blood work and they went away with the Pred use. I have many bilateral inflammation in my bone scan also. He seemed most concerned that I gained 3 lbs. I need to lose some weight but I haven't felt much like excercising lately due to pain and fatigue. I have an appt. Tuesday for my second Opinion. I would like to figure out a way to quit the Pred. I would also like to have a DX. Thanks again for listerning.
Hi Nancy -
I'm sorry you are having so many problems. I hope the meds kick in quickly and you start feeling better. I don't know what kind of hassle it is for you or how your insurance works, but I would call your PCP to get a referal to see an opthamologist right away - get this diagnosed and taken care of now so you know how to control or avoid this happening during your upcoming trip. When you have a problem, the extra visits should be covered. When you call, don't let them schedule you 3 months out - tell them you have a new and sudden problem that is inhibiting your ability to function when it occurs.
Nancy and all others:
Please read this and take it very seriously...Do not discount Plaquinil as a possible cause for your eye vision disturbances. My mother was on Plaquinil and currently has Plaquinil toxicity, My mother was on Plaquinil for just a few years when she discovered some vision changes, she went to the eye doctor every 6 months to have her vision checked. Just because you vision is still good, that does not mean you are not being effected by the plaquinil. It is the field of vision that you need to be most concerned with. Do the Amsler grid(your eye Dr. should be able to provide one for you, and should be doing them every time you have a visit.) if you notice even the slightest change, talk to you Eye Dr. right away. The sad part is that there are many Dr.s that are uneducated when it comes to recognizing toxicity in its early stages. As with what happened to my mother they kept telling her there was nothing wrong with her vision and it was not picked up on and the medication discontinues until her vision was completely compromised. There is nothing that can be done to restore her vision.
My best advise is that if you notice ANY changes in your vision PLEASE GO SEE THE EYE DR. IF THEY DO NOT DO ANYTHING GO SOMEWHERE ELSE, IF THEY DO NOTHING GO TO YOUR PRESCRIBING DR. AND GET IT DISCONTINUED. THEY SAY IT IS RARE TO HAVE PLAQUINIL TOXICITY…NOT RARE ENOUGH…PLAQUINIL WAS TAKEN OFF THE MARKET ONCE FOR HISTORY OF VISION PROBLEMS, THEY REFORMULATED IT AN GOT IT BACK ON THE MARKET. IT IS STILL AN ISSUE. TRUST ME WHEN I SAY THAT LIVING WITH NO VISION IS FAR WORSE THEN ANYTHING YOU COULD BE TAKING THE MEDICATION FOR.
*** Note from Mod: I edited out your email address, just for your safety, so you don't get spammed.. Otherwise, I left your post as you had originally intended...***
Post Edited By Moderator (Ducky) : 8/8/2008 6:52:40 AM (GMT-6)